DIPHENHYDRAMINE

Description: Diphenhydramine blocks histamine H1-receptors and reduces the effect of the natural histaine in the body.
Pharmacokinetics: 
Absorption: Absorbed well from the GI tract (oral); peak plasma concentrations after 1-4 hr.
Distribution: Widely distributed, CNS; crosses the placenta and enters breast milk. Protein-binding:Highly bound.
Metabolism: Extensive first-pass metabolism.
Excretion: Via urine (as metabolites, small amounts as unchanged drug); 1-4 hr (elimination half-life).

Indications:

Diphenhydramine is an antihistamine used to relieve symptoms of allergy, hay fever, and the common cold.

OTHER USES: Diphenhydramine is also used alone or with other medications to treat shaking (tremor) and muscle stiffness caused by Parkinson’s disease. It may also be used to treat side effects of certain psychiatric drugs such as involuntary movements and muscle stiffness (such as EPS). It works by blocking acetylcholine (See also Uses section).

How to use diphenhydramine citrate

Dosage:

adults and children 12 years of age and over 25 mg to 50 mg (1 to 2 capsules).
children 6 to under 12 years of age 12.5 mg ** to 25 mg (1 capsule).
children under 6 years of age consult a doctor
  • Take the tablet, capsule, or liquid form by mouth with or without food. Measure liquid forms of this medication using a special measuring device/spoon.
  • The rapidly-dissolving tablet or strip should be allowed to dissolve on the tongue and then swallowed, with or without water. The chewable tablets should be chewed thoroughly before being swallowed.

To prevent motion sickness, take your dose 30 minutes before starting activity such as travel. To help you sleep, take your dose about 30 minutes before bedtime. If you continue to have difficulty sleeping for longer than 2 weeks, contact your doctor.

Alcohol warning: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage.

Common side effects:

  • drowsiness,
  • dizziness,
  • constipation,
  • stomach upset,
  • blurred vision, or
  • dry mouth/nose/throat

To relieve dry mouth, suck (sugarless) hard candy or ice chips, chew (sugarless) gum, drink water, or use a saliva substitute.

Tell your doctor right away if you have any serious side effects, including:

  • mental/mood changes (such as restlessness, confusion),
  • difficulty urinating,
  • fast/irregular heartbeat.

Get medical help right away if you have any very serious side effects, including: seizures.

Precautions:

  • Allergy: Before taking diphenhydramine, tell your doctor or pharmacist if you are allergic to it; or to dimenhydrinate; or if you have any other allergies.
  • Medical History: Before using this medication, tell your doctor or pharmacist if you had: breathing problems (such as asthma, emphysema), high pressure in the eye (glaucoma), heart problems, high blood pressure, liver disease, seizures, stomach/intestine problems (such as ulcers, blockage), overactive thyroid (hyperthyroidism), difficulty urinating (for example, due to enlarged prostate).
  • Liquid products, chewable tablets, or dissolving tablets/strips may contain sugar and/or aspartame. Liquid products may also contain alcohol.
  • Caution is advised if you have diabetes, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.

Pregnancy Risk: Category B.  During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.

Breastfeeding:  This drug passes into breast milk and may have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.

Interactions:

  • Some products that may interact with this drug include: antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray).
  • Tell your doctor or pharmacist if you are taking other products that cause drowsiness including alcohol, other antihistamines (such as chlorpheniramine), drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).

This medication may interfere with certain laboratory tests (including allergy skin test), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.

Overdose:

If overdose is suspected, contact a poison control center or emergency room immediately.

Symptoms of overdose may include: severe drowsiness, seizures, widened pupils. In children, mental/mood changes (such as restlessness, irritability, hallucinations) may occur before drowsiness.

Notes

Keep all regular medical and laboratory appointments.

Missed Dose

If you miss a dose, take it as soon as you remember. If it is near the time of your next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.

Storage

Store at room temperature away from moisture and light. Do not store in the bathroom. Do not freeze liquid forms of this medication. Keep all medications away from children and pets.

Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.

Brands:

Available Brands

  • Benadrex [ Zeutica ]
  • Benadryl AH [ Johnson & Johnson ]
  • Benaxil [ Yoo Young ]
  • Bexil [ Zhejiang Ruixin ]
  • Hydrazol [ Tianjin Pharma ]
  • Hyphen [ Grand Pharma ]
  • RiteMED Diphenhydramine HCl [ RiteMED ]
  • Soniphen Capsule/Soniphen Injection [ Amherst Lab ]
  • Soniphen Softgel Capsule [ United Lab ]

Also marketed as

  • Alerace [ Ace ]
  • Biogenerics Diphenhydramine [ PPC ]
  • Dramelin [ Zeutica ]
  • Fendryl [ Basic Pharma ]
  • Medryl [ Medhaus ]
  • Rabaphen [ Zheziang Ruixin ]
  • Tussicon Expectorant [ Doctors ]

Related Articles

LESINURAD

Lesinurad suppresses the enzymes uric acid transporter 1 (URAT1) and organic anion carrier 4 (OAT4), which increases uric acid outflow [...]

LEMBOREXANT

Lemborexant is an orexin potent inhibitor that's competitive. It is considered to prevent the attachment of wake-promoting neurotrophins orexin A [...]

INSULIN LISPRO + INSULIN LISPRO PROTAMINE

Insulin lispro is a fast-acting human insulin alternative, whereas insulin lispro protamine is a slow-acting human insulin alternative. They both [...]